Dear Nurses…

 

As Health Professionals we all seem to benefit from real life case histories and they add to our learning. For this reason Parkinson’s WA are offering some brief scenarios in the form of patient initiated queries. We hope these are of benefit to you. If you have had any experiences or questions which you think would be of interest to others and would appreciate our response please forward them to the office.

Teeth Discolouration

Dear Nurses,

My husband has been diagnosed with Parkinson's for over 10 years and is doing really well with none of the problems I read about in your newsletter so I may be asking a questions which has nothing to do with his condition but I don't know who else to ask!! Over the past few months I have noticed that his teeth are becoming discolored and he doesn't seem to be cleaning them as well as he used to. I am reluctant to mention this to him as he may get upset. Is it anything to do with Parkinson's and how can I approach it?

Anonymous of Cannington.

Dear Anonymous,

Yes - Parkinson's and the medications can affect the teeth and oral hygiene so your question has landed on the right desk! There are several ways that this problem can arise.

Parkinson's medications may cause a dry mouth (xerostomia) which is not good for the health of the gums and therefore the teeth will suffer. It is important to drink plenty of water or if it is a severe problem then there are some artificial saliva products available. It is advisable to use one which doesn't contain alcohol as this can worsen the problem as alcohol has a drying effect. Some medications have additional effects on the teeth - if your husband is using a dispersible form of Levodopa he should try to rinse his mouth after he takes the tablet as continual use may discolor his teeth. Sometimes people may do strange things with the Parkinson's medications such as crunching them - this is not recommended for several reasons and dental health can be affected by this.

The condition of Parkinson's can affect all the automatic skills we do every day and it is possible that you husband is not cleaning his teeth as effectively as before for this reason. Many people find that an electric toothbrush is easier and more effective. If he doesn't want to use an electric toothbrush he could try a brush with a larger or padded handle. Brushing teeth at peak dose would also help. Siting down to clean his teeth will assist as dual tasking affects the automatic tasks.

Regular dental checks are vital and perhaps they should be more frequent for your husband - the dentist will be able to clean his teeth often and maintenance will be easier for your husband. If your husband experiences dyskinesia (involuntary movements due to the medication) then timing of an appointment is best when the movements are less likely to occur.

We hope this answers your inquiry and if you are not comfortable talking about it directly then talking about the interesting letter in the newsletter might open up the conversation.

Good luck,

The Parkinson's Nurse Specialist Team.

 

Alcohol and Parkinson's Medication

Dear Nurses,

I was diagnosed with Parkinson's at  65, and my specialist started me on Levodopa medication because he felt it would be best to address my symptoms and help 'improve my quality of life'. I have now settled with my dose of 100/25 three times a day. In the beginning I felt quite nauseous and a little dizzy after about 20 minutes of taking my pills. Thankfully, all that has settled and I am doing well with good reports from my wife who says she sees a positive change. My question is, is it safe to have a few drinks of alcohol while I am taking this medication?

Tom the Tippler of Tom Price.

Dear Tom, 

How sensible of you to ask! Your journey with Levodopa sounds a very common one and I am sure many will relate to it.

There are no firm contraindications with alcohol and the medications used in the management of Parkinson's. In spite of this, caution should always be used with any medication and alcohol. Your description of dizziness in the early days was probably related to a drop in blood pressure and alcohol may increase this. A lowering of blood pressure is called hypotension and this can be worsened by standing - this is referred to as postural hypotension.

Alcohol can do this to anyone but the chances of this happening when someone is taking medications which affect the brain is much greater. In addition, having Parkinson's means that balance can be affected and we all know that our balance is badly affected by alcohol. Having Parkinson's will increase the risk of being affected more by alcohol than for a person who does not have the condition.

Our usual advice is to treat alcohol with caution and try to add in extra water between drinks to maintain hydration, especially in the warmer weather.

In the long term, reducing the amount of alcohol taken will cause less damage to the brain. We all know that excessive alcohol intake may cause brain damage and in the case of someone with Parkinson's the brain is already vulnerable.

The Parkinson's Nurse Specialist Team. 

 

Swallowing

Dear Nurses,

My mother who has been diagnosed with Parkinson's for ten years recently made a confession to me and I wasn't sure how to respond. She values the advice of the nurse who visits her every few months but was reluctant to tell her what she has been doing so I felt that if I wrote to you I was maintaining my promise 'not to tell tales'. It appears that Mum is having difficulty swallowing her medication and has resorted to crushing them and taking them with soft food. Is this OK? I had noticed that at times she has a brown stain around her mouth - do you think this is all connected?

Spill the Beans Sally from Sorrento,

Dear Sally,

Sometimes we have to go against our parents' wishes in order to make sure we are watching out for them.

The ability to swallow effectively and safely can be affected by Parkinson's and is one aspect that we nurses review frequently. It can be difficult to swallow medications especially as the condition progresses. So lets deal with one issue at a time.

Parkinson's medications sometimes cause a dry mouth and this can make swallowing any medication challenging. A simple tip is to take a drink of water before taking a pill, this will moisten the mouth and assist with the swallowing process. If it is the size of the pill then other strategies can be used - it is possible to break medications in two as long as they are not controlled release or otherwise not suitable.

Sometimes we allow people to crush medications but it all depends on the type of medication being taken. To simplify things we have listed the medications and whether they can be crushed or broken.

  • Sinemet 100/25 can be broken/crushed
  • Kinoson 100/25 can be broken/crushed
  • Sinemet 250/25 can be broken/crushed
  • Sinemet CR 200/50 not to be crushed
  • Madopar 100/25 and 200/50 can be broken/crushed
  • Madopar Rapid 50/12.5 and 100/25 can be broken/crushed and best dissolved
  • Madopar HBS (extended release) is a capsule and should not be opened
  • Madopar also comes in capsule forms and should not be opened
  • Stalevo (any doses) not to be crushed or broken (this is the one which will stain brown around the mouth)
  • Sifrol, Sifrol ER and Azilect are small medications and are unlikely to cause a problem
  • Symmetrel looks like a capsule and should not be opened or crushed

Regardless of whether the medication can be crushed or not, if your mother is experiencing any swallow changes we would recommend that she have a review by a Speech and Swallowing Therapist. This can be done through the Parkinson's clinic or privately.

We would recommend that you or your Mother discuss her difficulties with both her Specialist and Parkinson's Nurse on her next appointment. I hope this brief overview answers your query - our immediate response is if the pill is leaving a brown stain it should not be crushed so a discussion with the specialist may mean a change of treatment.

All the best,

The Parkinson's Nurse Specialist Team.